How to Help a Friend

How do I know if my friend or loved one is struggling with substance misuse?

  1. When to help a friend
  2. How does change occur?
  3. How to talk to a friend

When to Help a Friend:

  • Do you worry about the amount a friend or loved one uses alcohol or drugs?
  • Have you made excuses about their behavior when they drink or use drugs?
  • Are they irritated or annoyed with you if you try to discuss their substance use?

Steps to Prepare

  1. Ask yourself the above questions
  2. Do research on your own about the aspects of the consumption of alcohol or other drugs
  3. Speak to a professional staff and/or peer educators for advice and/or help
  4. List examples of your observations, feelings, experiences, and/or concerns
  5. Keep in mind that change can be a long process and may or may not happen how you expect

(Back to the Top)

How Does Change Occur?:

Stages of change


 This pesky thing is Relapse!

Stages of Change- "Addiction Awareness 
  & Recovery" - Possible (2012)

Stages of Change

  • Understand that anyone trying to change their behavior will go through a series of steps or stages known as the Stages of Change
  • It is important to know that the stages of change may be ongoing. Relapse is a normal part of the changing process
  • Be encouraging and know that change takes many different forms!

(Back to the Top)

How to Talk to a Friend:

  • Avoid coercion, persuasion, ultimatums, and the use of external contingencies (e.g., the threatened loss of job or family)
  • Instead, rely upon identifying and mobilizing the person's internal values and goals to stimulate behavior change
  • Find a private place to talk
  • Express your concern
  • Be patient
  • Listen
  • Expect that they may not want to talk about it
  • Don't feel responsible for their behavior
  • Continue to come back to the conversation
  • Remember change takes time
  • Provide resources

(Back to the Top)

Helping someone who is sick or passed out:

Signs of Alcohol Overdose

  • Slow breathing
  • Irregular breathing
  • Blue or pale skin
  • Low body temperature
  • Confusion
  • Vomiting
  • Seizures
  • Passing out

If your friend is intoxicated

  • Get your friend to a safe place
  • Do not leave them alone; monitor breathing
  • Turn your freind on their side to prevent choking
  • Do not let your friend drive
  • Do not give your friend food, medicine, or drugs

Alcohol Overdose is a medical emergency, if any of these symptoms exist, call 911 (on campus phones 9-911)

(Back to the Top)